Alert archive / Massachusetts / Special Weather Statements in 2012

Special Weather Statement, NWS Boston/Norton, MA

August 9, 2012Hampden County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Aug 9, 2012, 2:44 PM EDT for Hampden County, Massachusetts. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 2:44 PM EDT (18:44 UTC)
Expired
Aug 9, 2012, 3:30 PM EDT
In force
46 min
Issued by
NWS Boston/Norton, MA

County Hampden County, MA

The radar

The Boston radar (KBOX), 123 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WWUS81 KBOX 091844
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
244 PM EDT THU AUG 9 2012

MAZ010-011-091930-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
244 PM EDT THU AUG 9 2012

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL. THE 
THUNDERSTORM WAS OVER HOLYOKE...OR ABOUT 5 MILES NORTHWEST OF 
CHICOPEE...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HOLYOKE...CHICOPEE...SOUTH HADLEY
  AND GRANBY.

* THIS THUNDERSTORM HAS A HISTORY OF PRODUCING HEAVY RAIN...PEA SIZE 
  HAIL...AND WIND GUSTS TO 35 MPH. 

* THE THUNDERSTORM HAD BEEN MOVING NORTHEAST EARLIER THIS    
  AFTERNOON...BUT HAS CHANGED ITS SLOW MOVEMENT TO EAST.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.HEAVY RAIN 
MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING 
AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4229 7249 4217 7248 4217 7271 4225 7271

$$

WTB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:58 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 9, 1:58 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
158 PM EDT THU AUG 9 2012

.SYNOPSIS...
MUGGY WEATHER WILL CONTINUE TODAY. MOIST AND UNSTABLE AIR AHEAD OF
A STALLED COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. LOW PRESSURE PASSING WEST OF NEW ENGLAND BRINGS
ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS FRIDAY AND SATURDAY. DRIER
AND LESS HUMID AIR RETURNS FOR LATE INTO THE WEEKEND INTO EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
2 PM UPDATE...SHOWERS AND THUNDERSTORMS HAVE STARTED TO POP ACROSS
WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE THIS AFTERNOON.
HAVE ADJUSTED POPS AND SKY COVER SOMEWHAT TO ACCOUNT FOR THIS
TREND. THESE STORMS HAVE THE POTENTIAL TO BE STRONG AND A FEW MAY
BECOME SEVERE. EXPECT STORMS TO BE MULTICELLULAR IN NATURE BUT
WITH WEAK LAPSE RATES AND VERY LITTLE SHEAR STORMS WILL HAVE A
HARD TIME MAINTAINING ANY UPDRAFT. STRONG WINDS AND HEAVY RAIN
SEEM TO THE GREATEST TREAT WITH THESE STORMS.

OTHERWISE...MADE A FEW MINOR ADJUSTMENTS TO TEMPERATURES AND
DEWPOINTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
TONIGHT...
SHOWERS AND ISOLATED THUNDER WILL CONTINUE INTO THE OVERNIGHT
HOURS AS THERE IS GOOD ISENTROPIC LIFT AND MOISTURE ADVECTION
ALONG THE FRONT. EXPECT THE FRONT TO LIFT NORTHWARD AS A WARM
FRONT AS SURFACE LOW OVER THE GREAT LAKES BEGINS TO APPROACH THE
REGION. ONCE AGAIN BELIEVE THAT WESTERN ZONES HAVE THE BEST
OPPORTUNITY TO SEE ANY PRECIP. OVERALL DO NOT EXPECT THE OVERNIGHT
TO BE A WASHOUT.

SOUTHERLY WIND WILL STILL CONTINUE KEEPING THE HIGH DEWPOINTS
ACROSS SNE. THIS AMOUNT OF MOISTURE WITH THE COOLING TEMPS WILL
ALLOW FOR FOG TO DEVELOP. BEST CHANCE FOR DENSE FOG WILL BE ACROSS
THE SOUTH COAST...SINCE THE TEMP DEWPOINT DEPRESSION IS NEAR
ZERO.

FRIDAY...
BEST CHANCE FOR PRECIP TO OCCUR FOR THE SHORT TERM PERIOD. UPPER
LEVEL SHORTWAVE WILL CONTINUE TO ADVANCE TOWARDS THE AREA. THIS
LIFT COMBINED WITH THE AMOUNT OF MOISTURE IN THE ATMOSPHERE WILL
ALLOW FOR SHOWERS TO DEVELOP FROM WEST TO EAST. AGAIN THE BEST
CHANCE TO SEE PRECIP WILL BE ACROSS THE WESTERN ZONES...BUT BELIEVE
PRECIP WILL SPREAD OUT...ESP INTO THE LATE AFTERNOON/EVENING
HORUS. THUNDERSTORMS ARE POSSIBLE ON FRIDAY...BUT DUE TO CLOUD
COVER THERE MAY BE A LACK OF INSTABILITY. SHEAR VALUES AND LAPSE
RATES ARE NOT IMPRESSIVE EITHER. AGAIN MAIN HAZARD LOOKS TO BE
HEAVY RAIN...HOWEVER IF THE SUN DOES PEAK OUT AND CAPE VALUES
INCREASE THEN THE POTENTIAL FOR STRONG WINDS WILL INCREASE.

TEMPS WILL BE COOLER ON FRIDAY AS CLOUD COVER WILL INHABIT MUCH
HEATING. EXPECT TEMPS TO BE IN THE LOW TO MID 80S. SOUTHERLY WINDS
WILL CONTINUE TO INCREASE DEWPOINTS ALLOWING FOR A MUGGY END OF
THE WEEK.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
BIG PICTURE...
VERY ROBUST UPPER TROUGH FOR THIS TIME OF YEAR IS A FACTOR INTO THE
FIRST PART OF THE WEEKEND AND THEN MORE SHORT WAVE TROF ACTION
POSSIBLE MIDDLE OF NEXT WEEK AS TENDENCY FOR LONG WAVE TROF TO RECUR
VICINITY OF THE OH VALLEY.

FRI NIGHT...A NUMBER OF FACTORS POINT TO HIGH LIKELIHOOD OF SHOWERS
AND POTENTIAL FOR LOCALLY HEAVY RAIN.  PWATS NEAR TO ABOVE 2
INCHES...NOSE OF LOW LEVEL JET APPROACHES SE NEW ENGLAND...AT LEAST
MARGINALLY UNSTABLE...AND A HINT OF DIFFLUENCE ALOFT SET THE STAGE
FOR SHOWERS AND EMBEDDED TSTMS WITH POTENTIALLY VERY HEAVY RAIN.
WENT HIGH LIKELY FOR POPS. CONSIDERED CATEGORICAL POPS BUT A FEW TOO
MANY UNCERTAINTIES IN TIMING AND POSITIONING OF MESOSCALE FEATURES.
ADDED THE HEAVY RAIN ATTRIBUTE FROM THE WX TOOL. SUSPECT THAT THERE
MIGHT BE A TROPICAL FEED OF MOISTURE.

SAT...LOOKS LIKE POSSIBLE OCCLUDED FRONT PASSAGE AS MAIN SURFACE LOW
HEADS INTO ONTARIO. THIS SHOULD HELP PROVIDE FOCUS FOR SHOWERS AND
TSTMS. PWATS REMAIN NEAR TO ABOVE 2 INCHES ACROSS REGION AND HEAVY
DOWNPOURS LIKELY WITH PASSING SHOWERS AND TSTMS. VERTICAL SHEAR ALSO
INCREASES AND THINK THERE MAY BE A POTENTIAL FOR A FEW SEVERE TSTMS
DURING SAT AFTERNOON. CONTINUED THE HEAVY RAIN ATTRIBUTE INTO SAT.

SAT NIGHT...LOOKS LIKE DRIER AIR WRAPS AROUND THE SYSTEM AND MOVES
INTO SOUTHERN NEW ENGLAND QUICKLY SAT NIGHT WITH AT LEAST PARTIAL
CLEARING AND LOWERING HUMIDITY.

SUN...LOOKS DRY ALTHOUGH SUSPICIOUS THAT THERE MIGHT BE ISOLATED OR
WIDELY SCT SHOWERS/TSTMS DURING THE LATE AFTERNOON AS THE TROF AXIS
AND ASSOCIATED COOL POOL SWEEPS INTO THE REGION.

SUN NIGHT THRU TUE MORNING...LOOKS TO BE DRY WITH TEMPS NEAR OR A
TAD HIGHER THAN NORMAL.

TUE AFTERNOON...MODELS HINT AT LOWERING HEIGHTS AND AN AIR MASS THAT
IS BECOMING MARGINALLY UNSTABLE. PUT IN SLIGHT CHANCE TO LOW CHANCE
OF TSTMS IN INTERIOR SECTIONS.

WED...SOME DISPARITY IN OPERATIONAL MODELS BY THIS POINT SO
CONFIDENCE IS FAIRLY LOW. 00Z GFS RUN BRINGS FAIRLY AMPLIFIED
SHORT WAVE TROF THRU NEW ENGLAND WITH A SURFACE LOW REFLECTION
THAT TRANSLATES FROM THE MID ATLC REGION TO THE GULF OF MAINE.
THIS SOLUTION DOES NOT SEEM TO BE SUPPORTED VERY WELL BY OTHER
MODELS OR ENSEMBLES...AT LEAST THUS FAR. HOWEVER...ALL MEDIUM
RANGE MODELS DEPICT A VIGOROUS SHORT WAVE MOVING ACROSS THE
CANADIAN/USA BORDER AND APPROACHING NORTHERN NEW ENGLAND. NEW 00Z
ECMWF ACTUALLY CLOSES THIS UPPER LOW OFF OVER THE GULF OF MAINE
AFT WED. FOR NOW...SEEMS WISE TO HAVE A CHANCE OF SHOWERS/TSTMS
FOR WED.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE CONFIDENCE. EXPECT MAINLY VFR TODAY WITH SEA
BREEZE DEVELOPMENT LIKELY. MODERATE PROBABILITY OF ANY WESTERN
TERMINAL SEEING MVFR CONDITIONS IN SHRA/TSRA. ONCE AGAIN MVFR/IFR
IN FOG AND STRATUS DEVELOPMENT TONIGHT AND AGAIN FRIDAY NIGHT.
BECOMING MAINLY VFR FRIDAY WITH PERIODS OF MVFR/IFR CONDITIONS IN
TSRA/SHRA.

KBOS TAF...MODERATE CONFIDENCE. MAINLY VFR. MVFR LIKELY...IFR
POSSIBLE TONIGHT THOUGH TIMING AND EXTENT OF FOG AND STRATUS
DEVELOPMENT A LITTLE UNCERTAIN. SCT SHRA/TSRA LIKELY FRI
AFTERNOON.

KBDL TAF...MODERATE CONFIDENCE. MAINLY VFR. BRIEF MVFR CONDITIONS
IN SHRA/TSRA THIS AFTERNOON. EXPECT MVFR THEN IFR CONDITIONS IN
FOG TONIGHT AND FRIDAY NIGHT. LOW CONFIDENCE ON TIMING. MODERATE PROB
OF MVFR/IFR CONDITIONS IN SHRA/TSRA ON FRIDAY.

OUTLOOK...SATURDAY THROUGH MONDAY...

SATURDAY...MODERATE CONFIDENCE. WIDESPREAD MVFR CIGS AND VSBYS
EXPECTED WITH AREAS OF IFR CIGS AND VSBYS IN SOME OF THE SHOWERS
AND SCT TSTMS. TSTMS DURING SAT AFTERNOON MAY CONTAIN LOCALLY
STRONG WIND GUSTS. SAT NIGHT...MODERATE CONFIDENCE. BECOMING VFR.
SUN THRU MON...MODERATE TO HIGH CONFIDENCE. GENERALLY VFR.
ISOLATED SHOWER OR TSTM POSSIBLE NORTHERN INTERIOR DURING SUN
AFTERNOON.

&&

.MARINE...
HIGH CONFIDENCE. QUIET BOATING WEATHER EXPECTED. EXPECT SOUTH TO
SOUTHWEST WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA. LOW TO
MODERATE PROBABILITY OF PATCHY...POSSIBLY DENSE...FOG DEVELOPING
ON THE SOUTHERN WATERS TONIGHT.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

MODERATE CONFIDENCE
SUFFICIENT S WIND TO BUILD SEAS TO 5 TO 6 FT ALONG EXPOSED S COAST
WATERS...ALTHOUGH WAVEWATCH MAY BE A FOOT OR TWO OVERDONE. SCT TSTMS
SAT AFTERNOON OR EARLY EVENING MAY CONTAIN LOCALLY STRONG WIND
GUSTS. SEAS GRADUALLY SUBSIDE DURING EARLY NEXT WEEK.

&&

.HYDROLOGY...
STRONG CHANCE OF LOCALIZED STREET FLOODING FRI NIGHT AND SAT WITH
POSSIBILITY OF HIGHLY LOCALIZED FLASH FLOODING. AS NOTED
ABOVE...SEE A RISK OF A TROPICAL FEED AIDED BY A LOW LEVEL JET IN
AT LEAST A MARGINALLY UNSTABLE AIR MASS. BEST DYNAMICS REMAIN WELL
W AND N OF REGION...BUT COULD ENCOUNTER SERIOUSLY EXCESSIVE RAFL
IN ANY MESOSCALE BANDS THAT MAY SET UP.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...AIR QUALITY ALERT UNTIL 10 PM EDT THIS EVENING FOR MAZ009-011.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DUNTEN/THOMPSON
NEAR TERM...RLG/DUNTEN/THOMPSON
SHORT TERM...DUNTEN
LONG TERM...THOMPSON
AVIATION...RLG/THOMPSON
MARINE...DUNTEN/THOMPSON
HYDROLOGY...THOMPSON
Hazardous weather outlook, Aug 9, 4:48 AM EDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
448 AM EDT THU AUG 9 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-100900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
448 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS FROM FRIDAY AFTERNOON INTO SATURDAY MAY
CONTAIN VERY HEAVY DOWNPOURS...WITH POTENTIAL FOR LOCALIZED
FLOODING. ALSO...SOME THUNDERSTORMS ON SATURDAY MAY CONTAIN STRONG
WIND GUSTS.

MORE THUNDERSTORMS ARE POSSIBLE FOR THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME FOR TODAY BUT MAY
BE NEEDED AT TIMES FRIDAY AFTERNOON THROUGH SATURDAY.

ANZ230>237-250-251-254>256-100900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
448 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS DURING SATURDAY AFTERNOON MAY CONTAIN STRONG
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THOMPSON

In the hours before

Special weather statement, Aug 9, 1:01 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
101 PM EDT THU AUG 9 2012

MAZ002-003-091800-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
101 PM EDT THU AUG 9 2012

AT 1253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
THUNDERSTORM NEAR SHELBURNE...OR ABOUT 7 MILES WEST OF
GREENFIELD...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SHELBURNE...DEERFIELD...
  GREENFIELD AND BERNARDSTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4271 7255 4254 7247 4252 7280 4258 7282

WTB
Special weather statement, Aug 9, 1:06 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
106 PM EDT THU AUG 9 2012

NHZ012-015-091800-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
106 PM EDT THU AUG 9 2012

AT 1259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
THUNDERSTORM OVER AMHERST...OR ABOUT 11 MILES SOUTHWEST OF
MANCHESTER...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...MERRIMACK...BEDFORD AND
  MANCHESTER.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS.

DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4302 7143 4302 7139 4298 7138 4294 7137
      4293 7139 4293 7144 4287 7143 4281 7166
      4291 7172 4303 7144

WTB
Special weather statement, Aug 9, 1:39 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
139 PM EDT THU AUG 9 2012

MAZ002-003-008-091830-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
139 PM EDT THU AUG 9 2012

AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
THUNDERSTORM NEAR GOSHEN...OR ABOUT 10 MILES NORTHWEST OF
NORTHAMPTON...MOVING EAST AT 5 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WILLIAMSBURG.

* THIS STORM MAY BE PRODUCING A MIX OF HEAVY RAIN AND SMALL HAIL.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS.

DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4249 7267 4238 7269 4241 7285 4250 7283

WTB
Special weather statement, Aug 9, 2:03 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
203 PM EDT THU AUG 9 2012

MAZ008>011-091900-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
203 PM EDT THU AUG 9 2012

AT 158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL
NEAR SOUTHAMPTON...OR ABOUT 9 MILES WEST OF CHICOPEE...MOVING
NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SOUTHAMPTON...HOLYOKE...
  EASTHAMPTON...SOUTH HADLEY...NORTHAMPTON AND GRANBY.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4235 7270 4228 7249 4213 7270 4220 7280

WTB
Special weather statement, Aug 9, 2:11 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
211 PM EDT THU AUG 9 2012

NHZ012-015-091915-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
211 PM EDT THU AUG 9 2012

AT 209 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL
NEAR MILFORD...OR ABOUT 9 MILES NORTHWEST OF NASHUA...MOVING
NORTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...MILFORD AND AMHERST.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4290 7161 4282 7149 4278 7166 4282 7170

WTB
Special weather statement, Aug 9, 2:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
244 PM EDT THU AUG 9 2012

MAZ010-011-091930-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
244 PM EDT THU AUG 9 2012

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL. THE
THUNDERSTORM WAS OVER HOLYOKE...OR ABOUT 5 MILES NORTHWEST OF
CHICOPEE...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HOLYOKE...CHICOPEE...SOUTH HADLEY
  AND GRANBY.

* THIS THUNDERSTORM HAS A HISTORY OF PRODUCING HEAVY RAIN...PEA SIZE
  HAIL...AND WIND GUSTS TO 35 MPH.

* THE THUNDERSTORM HAD BEEN MOVING NORTHEAST EARLIER THIS
  AFTERNOON...BUT HAS CHANGED ITS SLOW MOVEMENT TO EAST.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING
AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4229 7249 4217 7248 4217 7271 4225 7271

WTB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:01 PM EDTSpecial Weather StatementBOXFranklin59 min
Aug 9, 1:16 PM EDTAreal Flood AdvisoryBOXFranklin108 min
Aug 9, 1:39 PM EDTSpecial Weather StatementBOXHampshire51 min
Aug 9, 1:48 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire32 min
Aug 9, 1:53 PM EDTAreal Flood AdvisoryBOXFranklin, Hampshire2 hr
Aug 9, 2:03 PM EDTSpecial Weather StatementBOXHampshire57 min
Aug 9, 2:18 PM EDTAreal Flood AdvisoryBOXHampden, Hampshire53 min
Aug 9, 2:53 PM EDTAreal Flood AdvisoryBOXHampden, Hampshire45 min
Aug 9, 5:11 PM EDTSpecial Weather StatementBOXWorcester64 min
Aug 9, 5:44 PM EDTSpecial Weather StatementBOXWorcester61 min
Aug 9, 3:45 PM EDTSpecial Weather StatementBOX60 min
Aug 9, 1:06 PM EDTSpecial Weather StatementBOXHillsborough54 min
Aug 9, 2:11 PM EDTSpecial Weather StatementBOXHillsborough64 min

Nearby

Special Weather Statements in Massachusetts, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.